Wyoming, 2006

Damaging Wind in Wyoming, September 15, 2006

September 15, 2006 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM MST, 12 hours 57 minutes earlier.

Area forecast discussion, Sep 15, 1:45 AM MST, 12 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 AM MDT FRI SEP 15 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE WIND RIVER BASIN IS FINALLY GETTING SOME NICE RAIN SHOWERS OVER
THE AREA THIS MORNING AS UPPER LOW PRESSURE SYSTEM PUSHES MOISTURE
AND INSTABILITY INTO THE AREA. WE EVEN MEASURED AT KRIW BEFORE
MIDNIGHT. THINGS STILL LOOK ON TRACK FOR A SIGNIFICANT WINTER STORM
TO MOVE INTO OUR FORECAST AREA OVER THE NEXT FEW DAYS. THE MODELS
ARE FINALLY COMING INTO BETTER AGREEMENT WITH THIS SYSTEMS TIMING
WITH THE GFS STILL THE PREFERRED MODEL SINCE IT HAS BEEN CONSISTENT
WITH ITS HANDLE OF THIS POTENT SYSTEM. WILL CONTINUE CURRENT
THINKING IN KEEPING POPS IN THE LIKELY CATEGORY TODAY OVER MOST OF
THE WESTERN AND NORTHERN ZONES AS SYSTEM MAKES ITS WAY ACROSS THE
STATE. FRONT TO LOWER TEMPERATURES BY 15 TO 20 DEGREES BY THIS
AFTERNOON WITH FREEZING LEVELS LOWERING THROUGH THE DAY. EXPECT
SNOW LEVELS AROUND 8000 FEET BY TONIGHT WITH MOST OF THE WESTERN
ZONES SEEING SNOW TO THE VALLEY FLOORS BY SATURDAY MORNING. THE
BIGHORN MOUNTAINS WILL HAVE TO BE WATCHED OVER THIS PERIOD AS WE
MAY SEE ADVISORY SNOW AMOUNTS. WILL LET NEXT CREW LOOK AT THIS SINCE
THIS IS A FIRST PERIOD SITUATION.

THE REST OF THE DAY SATURDAY WILL SEE RAIN AND SNOW SHOWERS OVER
THE WHOLE STATE WITH MORE OVER THE NORTHERN ZONES. SNOW LEVELS LOWER
EVEN MORE EAST OF THE DIVIDE INTO SATURDAY NIGHT. COULD SEE SNOW
EVEN IN THE CASPER AREA BY THIS TIME. THIS LOW PRESSURE SYSTEM THEN
STARTS TO MOVE OUT OF THE AREA AND IT LOOKS LIKE WE WILL STILL SEE
SOME PRECIPITATION OVER THE NORTHEASTERN PART OF OUR AREA SUNDAY
AFTERNOON AND EVENING. CURRENT MODEL RUN MOVES MOST OF THE
PRECIPITATION TO THE EAST OF OUR AREA BY SUNDAY NIGHT. WILL KEEP
TREND OF A FEW SHOWERS OVER THE AREA MOUNTAINS FOR NOW.
TEMPERATURES TO BE QUITE COLD SATURDAY AFTERNOON WITH HIGHS ONLY IN
THE LOWER TO MID 50S EAST OF THE DIVIDE. THINGS START TO WARM BACK
UP SUNDAY WITH TEMPERATURES IN THE MID TO UPPER 50S. LOWS SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT WILL BE THE COLDEST WE HAVE SEEN IN
QUITE A WHILE WITH LOWS IN THE BASINS EAST OF DIVIDE NEAR FREEZING.

.LONG TERM...MONDAY THROUGH FRIDAY
MEDIUM RANGE MODELS AGREE THAT MONDAY INTO TUESDAY WILL BE DRY WITH
AN UPPER LEVEL RIDGE PASSING THROUGH THE AREA. HAVE LEFT THE FORECAST
DRY BOTH DAYS WITH WARMING DAYTIME HIGH TEMPERATURES. DIFFERENCES
START TO SHOW UP TUE NIGHT INTO WED WITH THE NEXT TROUGH. GFS
SENDS THE TROUGH THROUGH THE NORTHERN/CENTRAL ROCKIES WHILE THE ECMWF
SEEMS TO SPLIT THE TROUGH ENERGY. GFS MAY BE A BIT FAST...HOWEVER
WENT WITH IT FOR NOW AS OTHERS NEARBY SEEM TO ACCEPT IT. COOLER HIGHS
WED ALONG WITH A CHANCE OF SHOWERS AND RAIN/SNOW SHOWERS IN THE
HIGHER ELEVATIONS THROUGH WED NIGHT. WEATHER PATTERN GETS MORE
COMPLEX THU INTO FRI AS ENERGY DIGS ACROSS THE WEST COAST AND
EVENTUALLY FORMS AN UPPER LOW OVER THE SW U.S.  BOTH THE GFS/ECMWF
EVOLVE THIS PATTERN AT LEAST FOR ONE NIGHT. WOULD THINK THAT WY
WEATHER WOULD IMPROVE THU CENTRAL AND EAST ZONES WITH A CHANCE OF
PRECIP OVER THE FAR WEST AND SOUTH AS THE UPPER SYSTEM MAY SPREAD
MOISTURE INTO THESE AREAS. BY NEXT FRI THE SYSTEM WOULD BE FAR ENOUGH
AWAY TO KEEP OUR AREA DRY. SLOW WARMING TREND FOR NEXT THU AND FRI
AS A RESULT OF THIS PATTERN.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HD
LONG TERM...AR
Hazardous weather outlook, Sep 15, 4:00 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI SEP 15 2006

WYZ001>020-022>030-161300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY
AS A POWERFUL WINTER STORM SYSTEM MOVES INTO THE STATE. SOME OF THESE
THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 MPH...BRIEF HEAVY
RAIN...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

A COLD FRONT WITH THIS SYSTEM WILL ALSO COOL TEMPERATURES DOWN BY AS
MUCH AS 20 DEGREES AS IT MOVES ACROSS THE STATE THIS AFTERNOON AND
EVENING. HIGHER ELEVATION MOUNTAINS COULD SEE ACCUMULATING SNOW BY
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS POWERFUL STORM SYSTEM WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH EARLY SUNDAY. MUCH COLDER TEMPERATURES ARE EXPECTED BEHIND
THIS STRONG COLD FRONT THAT WILL MOVE ACROSS THE AREA FRIDAY NIGHT
AND SATURDAY. THIS WILL CREATE SIGNIFICANTLY COLDER TEMPERATURES FOR
THE WEEKEND.

THIS WINTER STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERAL INCHES
OF SNOW ACROSS THE HIGH COUNTRY...WITH LIGHT SNOW POSSIBLE IN SOME OF
THE VALLEYS AND BASINS. THE PRECIPITATION BEGINS TO TAPER OFF
SATURDAY NIGHT INTO SUNDAY. ANYONE WITH OUTDOOR PLANS THROUGH THE
WEEKEND SHOULD BE PREPARED FOR THIS MAJOR CHANGE TO COLD...WINDY...
AND SNOWY WEATHER...ESPECIALLY IN THE MOUNTAINS. STAY TUNED FOR
UPDATES REGARDING THIS STORM SYSTEM.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WIND GUSTS OF 40 MPH OR GREATER AND HAIL
TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 15, 2:42 PM MST to 2:45 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -108.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531592.